Sudden death in an infant from methemoglobinemia after administration of 'sweet spirits of nitre'

R. R. Chilcote, B. Williams, L. J. Wolff, R. L. Baehner

Research output: Contribution to journalArticle

12 Scopus citations

Abstract

The administration of 'sweet spirits of nitre', (4% ethyl nitrite CH3CH2ONO in 70% ethyl alcohol) was followed by acute methemoglobinemia and severe anoxic metabolic acidosis in infant twins. Methylene blue administration reversed methemoglobinemia in both, but one twin died from the consequences of hypoxemia. Hemoglobin electrophoresis and methemoglobin reductase determinations were normal for age. This medicine is available without prescription and contains the potent oxidant ethyl nitrite. In infants with sudden death or onset of cyanosis, appropriate toxicological and historical information should be obtained.

Original languageEnglish (US)
Pages (from-to)280-282
Number of pages3
JournalPediatrics
Volume59
Issue number2
StatePublished - Jan 1 1977

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Sudden death in an infant from methemoglobinemia after administration of 'sweet spirits of nitre''. Together they form a unique fingerprint.

  • Cite this

    Chilcote, R. R., Williams, B., Wolff, L. J., & Baehner, R. L. (1977). Sudden death in an infant from methemoglobinemia after administration of 'sweet spirits of nitre'. Pediatrics, 59(2), 280-282.